Winter Storm, Keweenaw
- When
- January 18, 12:00 AM EST to January 19, 6:00 PM EST
- Where
- Keweenaw forecast zone
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 47.283, -88.212 (the zone’s center; the record gives no point)
A quick moving Alberta Clipper storm system brought lake effect snows to the western Upper Peninsula late in the day on the 17th and over the east overnight after the clipper's cold front barreled through. More cold air poured across the Upper Great Lakes on northwest winds gusting as high as 45 mph.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
A quick moving Alberta Clipper storm system brought lake effect snows to the western Upper Peninsula late in the day on the 17th and over the east overnight after the clipper's cold front barreled through. More cold air poured across the Upper Great Lakes on northwest winds gusting as high as 45 mph. The strong gusty winds caused considerable blowing and drifting snow and occasional "white-out" conditions. This round of lake effect snows continued from the 18th into the 20th. As much as 13.0 inches of the white stuff piled up at Wetmore in Alger County. Ironwood measured 12 inches, and Mohawk, Newberry and the Marquette NWS each had 6 to 7 inches with low visibilities in blowing and drifting snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jan 17, 10:56 PM EST, 1 hour 4 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTION NATIONAL WEATHER SERVICE MARQUETTE MI 1056 PM EST SAT JAN 17 2004 .DISCUSSION... WSW HEADLINES ARE MAIN CONCERN. WV IMAGERY SHOWS MIDLEVEL LOW TRACKING EAST THROUGH ONTARIO...AND JUST NORTH OF LAKE SUPERIOR. 00Z RAOBS STILL INDICATE IMPRESSIVE 170M 12HR 5H HEIGHT FALLS AHEAD OF LOW OVER KAPX. IN THE WAKE OF THE LOW VERY COLD AIR AT 850MB...WITH CYPL AND KINL SOUNDINGS SHOWING TEMPS OF -23C AND -26C RESPECTIVELY. THE LATEST SFC ANALYSIS SHOWS A SFC LOW NEAR CYXZ ON NE SIDE OF LAKE SUPERIOR WITH THE ASSOC ARCTIC COLD FRONT MOVG INTO LWR MI. WITH COLD AIR FILTERING OVER LAKE SUPERIOR BEHIND ARCTIC FRONT ...LES BANDS SHOULD BECOMING MORE ORGANIZED OVRNGT...ESPECIALLY OVER ERN LAKE SUPERIOR WHERE FETCH WILL BE MAXIMIZED IN NW CBL FLOW. LOCAL GUIDANCE SUGGESTS WITH INVERSION HGT AROUND 7FT (INFERRED OFF MQT VWP) AND LAKE-850 MB DELTA-TS IN EXCESS OF 20C THAT 3-6 INCH AMOUNTS STILL LOOK GOOD OVER ERN COUNTIES. COMBINATION OF DRIER AIR UPSTREAM OF WRN LAKE SUPERIOR AS EVIDENT ON 00Z KINL SNDG (LLVLS QUITE DRY UNDER BASE OF 5 KFT INVERSION HGT) AND STRONGER CBL WINDS TO 35 KFT (EFFECTIVELY LOWERING RESIDENCE TIME OF PARCELS OVERWATER) MAY LIMIT ACCUMS OVER 4 WRN COUNTIES AND BARAGA COUNTY FROM 2 TO LOCALLY 5 INCHES. ALTHOUGH STRONG WINDS GUSTING TO 45 MPH AT SOME WRN LOCATIONS THIS EVENING HAVE LOWER VSBYS DOWN TO 1/4SM OR LESS IN SPOTS...SO WARNING LOOKS TO BE VERIFYING ANYWAY. BOTTOM LINE...WILL KEEP HEADLINES GOING AS IS. STRONGER NW WINDS SHOULD CARRY SOME HEAVIER LES BANDS INTO WRN MQT COUNTY AS WELL WHERE LOCALLY UP TO 4 INCHES COULD FALL OVERNIGHT. REST OF FCST LOOKS GOOD. && .MQT WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING TONIGHT-SUN MIZ001>003-009-084. WINTER STORM WARNING TONIGHT THRU SUN MORNING MIZ004. WINTER STORM WARNING TONIGHT THRU MON MIZ006-007-085. WINTER STORM WARNING SUN-MON MIZ005. GALE WARNING LAKE SUPERIOR. HEAVY FREEZING SPRAY WARNING LAKE SUPERIOR. && VOSS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 530 PM EST SAT JAN 17 2004 MIZ001>007-009>014-084-085-181300- ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE- MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON- SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT- 530 PM EST SAT JAN 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TONIGHT AND SUNDAY HEAVY LAKE EFFECT SNOW SHOWERS WITH SIGNIFICANT ACCUMULATIONS ARE EXPECTED NEAR LAKE SUPERIOR. STRONG NORTHWEST WINDS WILL PRODUCE AREAS OF BLOWING AND DRIFTING SNOW WHICH WILL REDUCE VISIBILITIES. SEE CURRENT WINTER WEATHER STATEMENTS FOR COMPLETE DETAILS. GALE FORCE WINDS AND HEAVY FREEZING SPRAY ARE EXPECTED ON LAKE SUPERIOR. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY HEAVY LAKE EFFECT SNOW SHOWERS WITH SIGNIFICANT ACCUMULATIONS ARE EXPECTED SUNDAY NIGHT AND MONDAY ACROSS NORTHERN UPPER MICHIGAN. SEE CURRENT WINTER WEATHER STATEMENTS FOR COMPLETE DETAILS. ON LAKE SUPERIOR...HEAVY FREEZING SPRAY IS EXPECTED SUNDAY NIGHT THROUGH MONDAY NIGHT. GALE FORCE WINDS AND HEAVY FREEZING SPRAY ARE POSSIBLE AGAIN WEDNESDAY AND WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SNOWFALL REPORTS ARE GREATLY APPRECIATED. ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE) JLA
The national radar mosaic for the moment the first event began.
4 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5380472, 5380473, 5380474, 5380475.